Leukemoid Reaction Due to Clostridium difficile Infection in Acquired Immunodeficiency Syndrome: Two Case Reports and a Review of the Literature

Frederico G.S. De Toledo, Stephen N. Symes

Research output: Contribution to journalArticle

10 Scopus citations

Abstract

The clinical presentation of colitis associated with Clostridium difficile infection in immunosuppressed patients with acquired immunodeficiency syndrome (AIDS) has not been completely characterized. Previous reports suggest that these patients present with low blood leukocyte counts, consistent with the impaired myelopoiesis that can occur with human immunodeficiency virus (HIV) infection. In contrast, we describe the cases of two patients with colitis associated with C difficile infection who developed intense leukemoid reactions despite being in advanced stages of AIDS. To the best of our knowledge, these are the first described cases of leukemoid reaction associated with C difficile or other bacterial infection in AIDS patients. We review the literature on C difficile colitis in patients infected with HIV and suggest that severe C difficile infection should be considered in such patients presenting with leukemoid reaction and diarrhea.

Original languageEnglish (US)
Pages (from-to)388-392
Number of pages5
JournalSouthern medical journal
Volume97
Issue number4
DOIs
StatePublished - Apr 1 2004

    Fingerprint

Keywords

  • Acquired immunodeficiency syndrome
  • Clostridium difficile
  • Leukemoid reaction
  • Pseudomembranous colitis

ASJC Scopus subject areas

  • Medicine(all)

Cite this